Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 6, 2011

NWS Missoula, MT issued this special weather statement at Aug 6, 2011, 2:31 PM MDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 2:31 PM MDT (20:31 UTC)
Expired
Aug 6, 2011, 3:15 PM MDT
In force
44 min
Issued by
NWS Missoula, MT

The radar

The Missoula radar (KMSX), 164 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WWUS85 KMSO 062031
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT SAT AUG 6 2011

IDZ009-010-MTZ006-062115-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
231 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 315 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GIBBONSVILLE...OR 29 MILES NORTH
OF SALMON...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4548 11408 4566 11411 4567 11391 4563 11388
      4562 11382 4560 11379 4553 11382 4553 11377
      4552 11376 4548 11375
TIME...MOT...LOC 2031Z 265DEG 20KT 4558 11397

$$
MEAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:21 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 6, 2:21 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
221 PM MDT SAT AUG 6 2011

.DISCUSSION...UPPER LEVEL WEST FLOW WILL DOMINATE THE NORTHERN
ROCKIES THIS WEEKEND INTO EARLY NEXT WEEK. A THERMAL BOUNDARY WILL
REMAIN STRETCHED ACROSS SOUTHERN IDAHO COUNTY...THE CENTRAL
BITTERROOT/SAPPHIRE MOUNTAINS TO DRUMMOND AND WILL ACT AS A
FOCUSING MECHANISM FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG
AND SOUTH OF THIS LINE IN THE AFTERNOONS AND EVENINGS. TONIGHT AN
UPPER LEVEL WEATHER SYSTEM WILL MOVE THROUGH CANADA AND INCREASE
MOISTURE ACROSS NORTHWEST MONTANA. SUNDAY THE SURFACE HIGH
PRESSURE ON THE EAST SIDE OF THE DIVIDE WILL PROVIDE UPSLOPE FLOW
TO THE PARK THROUGH MONDAY. WITH THE INCREASED MOISTURE FROM THE
CANADIAN SYSTEM...THE TERRAIN AND FAVORABLE WINDS WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP AND MAY LINGER THROUGH THE
OVERNIGHT HOURS. THE AIRMASS WILL CHANGE LITTLE OVER THE NEXT FEW
DAYS SO TEMPERATURES WILL REMAIN NEAR NORMAL.

LONG TERM...TUESDAY THROUGH FRIDAY...A WESTERLY FLOW WILL REMAIN
OVER THE REGION DURING THIS PERIOD. A WEAK DISTURBANCE MOVING WEST
TO EAST IN CANADA WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY
TO THE NORTH.

&&

.AVIATION...A STALLED THERMAL BOUNDARY AND LINGERING MOISTURE
ACROSS SOUTHERN IDAHO COUNTY THROUGH THE SOUTHERN BITTERROOTS AND
DRUMMOND TO LOCATIONS SOUTH IS SETTING OFF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS. THESE SHOWERS WILL IMPACT KSMN AND KBTM
THROUGH 03Z WITH THE MAIN IMPACTS BEING LOWERED CEILINGS AND
LOCALLY HEAVY RAIN. KMSO AND KGPI WILL SEE CUMULUS NEAR THE
AIRFIELDS BUT NO RAIN IS EXPECTED. SHOWERS AND CLOUDS WILL
DISSIPATE WITH LOSS OF HEATING THIS EVENING WITH SOME RIVER
VALLEYS SEEING PATCHY FOG DEVELOPMENT BY DAYBREAK.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MEAD
LONG TERM....KOLATA
AVIATION...MEAD

In the hours before

Special weather statement, Aug 6, 2:31 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT SAT AUG 6 2011

IDZ009-010-MTZ006-062115-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
231 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 315 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GIBBONSVILLE...OR 29 MILES NORTH
OF SALMON...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4548 11408 4566 11411 4567 11391 4563 11388
      4562 11382 4560 11379 4553 11382 4553 11377
      4552 11376 4548 11375
TIME...MOT...LOC 2031Z 265DEG 20KT 4558 11397

MEAD

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:00 PM MDTSpecial Weather StatementMSOLemhi30 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.